Alert archive / Kentucky / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 7, 2024, 5:58 PM EDT for Rockcastle County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2024, 5:58 PM EDT (21:58 UTC)
- Expired
- Aug 7, 2024, 8:01 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:02 PM EDT | FLOOD | Brodhead, KY | Broadhead Emergency Manager reported street flooding about 6 to 7 inches deep in Brodhead on West Main Street, South Main Street, and KY 1505 in Brodhead. |
| Aug 7, 6:25 PM EDT | FLASH FLOOD | 1 S Brodhead, KY | Roadway was down to 1 lane due to flood waters near 596 South Main Street in the vicinity of the Brodhead Fairgrounds/ Rockcastle County Park. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345
WGUS53 KJKL 072158
FFWJKL
KYC203-080100-
/O.NEW.KJKL.FF.W.0009.240807T2158Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
558 PM EDT Wed Aug 7 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northwestern Rockcastle County in south central Kentucky...
* Until 900 PM EDT.
* At 558 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1.5 to 2.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mount Vernon, Boone, Hiatt, Lake Linville, Renfro Valley,
Maretburg, Roundstone, Gum Sulphur, Indian Lakes Park, Conway,
Spiro, Ottowa, Snider, Quail and Brodhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
3731 8445 3734 8447 3740 8448 3749 8445
3747 8437 3750 8435 3751 8436 3754 8435
3754 8432 3753 8431 3754 8430 3753 8430
3752 8430 3752 8427 3748 8431
FLASH FLOOD...RADAR INDICATED
$$
JP2 follow-up statements
863
WGUS73 KJKL 072307
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
707 PM EDT Wed Aug 7 2024
KYC203-080100-
/O.CON.KJKL.FF.W.0009.000000T0000Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
707 PM EDT Wed Aug 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR NORTHWESTERN ROCKCASTLE COUNTY...
At 707 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Runoff from a radar estimated 2 to 3.25
inches of rain is ongoing. Flooding impacts continue, but with no
additional rainfall expected, the water should soon begin to recede.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mount Vernon, Boone, Hiatt, Lake Linville, Renfro Valley,
Maretburg, Roundstone, Gum Sulphur, Indian Lakes Park, Conway,
Spiro, Ottowa, Snider, Quail and Brodhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
3731 8445 3734 8447 3740 8448 3749 8445
3747 8437 3750 8435 3751 8436 3754 8435
3754 8432 3753 8431 3754 8430 3753 8430
3752 8430 3752 8427 3748 8431
FLASH FLOOD...RADAR INDICATED
$$
JP892
WGUS73 KJKL 080001
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
801 PM EDT Wed Aug 7 2024
KYC203-080011-
/O.CAN.KJKL.FF.W.0009.000000T0000Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
801 PM EDT Wed Aug 7 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ROCKCASTLE
COUNTY...
Heavy rain has ended and flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
&&
LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
3731 8445 3734 8447 3740 8448 3749 8445
3747 8437 3750 8435 3751 8436 3754 8435
3754 8432 3753 8431 3754 8430 3753 8430
3752 8430 3752 8427 3748 8431
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:12 PM EDT, 46 minutes earlier. Its key messages:
- Only isolated showers and thunderstorms are forecast through Thursday night, mainly in the afternoon and evening hours.
- The remnants of Hurricane Debby will be moving northward to the east of KY Thursday night and Friday. The system's precip shield may extend into eastern KY, with the greatest POP near the VA and WV borders.
- Much cooler and drier air will arrive behind the system for the weekend into early next week.
Area forecast discussion, Aug 7, 5:12 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 512 PM EDT Wed Aug 7 2024 .KEY MESSAGES... - Only isolated showers and thunderstorms are forecast through Thursday night, mainly in the afternoon and evening hours. - The remnants of Hurricane Debby will be moving northward to the east of KY Thursday night and Friday. The system's precip shield may extend into eastern KY, with the greatest POP near the VA and WV borders. - Much cooler and drier air will arrive behind the system for the weekend into early next week. && .SHORT TERM...(This evening through Thursday night) Issued at 511 PM EDT WED AUG 7 2024 The JKL forecast area continues to be on the periphery of influence of the remnants of once hurricane, now Tropical Storm Debby centered near the SC coast. Diurnal destabilization has generated a few showers and very isolated thunderstorms over the region late this afternoon, but they are disorganized and slow moving. That being the case, have only carried a slight chance, thinking that coverage will be limited from now into the evening when activity will be diminishing. A similar scenario may occur on Thursday as the system slowly moves north through the Carolinas and we continue on the edge of its influence. Once again a slight chance POP is in the forecast area wide, with most activity again expected to die out in the evening. Models are now in better agreement compared to yesterday concerning the timing and track of Debby's remnants moving northward. It's looking like there will be little intrusion of the deep moisture and main precip shield into KY. The best shot at it is over the extreme eastern portion of the state, and a low POP was maintained in the forecast there overnight on Thursday night. .LONG TERM...(Friday through Wednesday) Issued at 419 PM EDT WED AUG 7 2024 The remnants of Debby will have progressed to just east of Kentucky by 12Z Friday. Meanwhile, a strong upper level low will also be in place just north of Lake Superior, creating a large troughing pattern in the north-central Conus. Throughout the day Friday the weakening tropical low will merge into the troughing pattern from the system to our north as it begins to bear down on the Ohio Valley. Heights will continue to lower through Saturday across the Commonwealth as the upper level low progresses eastward, then increasing slightly again as the low moves off towards New England late Sunday into Monday. Overall the upper level troughing pattern, though more subtle, should remain in place across the region through the remainder of the forecast period. This will allow for more NW to SE flow across the region (cooler and drier), but could also open the door for disturbances to potentially pass through the region. So far in sensible weather, it looks like Friday is the main precip day, and even then it's only in the far eastern CWA, closer to the remnants of Debby. Any chances that develop will also be aided by afternoon heat/instability/lift, with pops expected to quickly dissipate again by the evening. The next chance for rain according to the NBM won't be until Tuesday and Wednesday, again mainly during the daytime hours, as a potential shortwave/disturbance moves into the region. Granted, there is some major differences between the models concerning this disturbance, with the GFS showing precip and a deeper wave, and the ECMWF staying dry. In other words, expect these pops to trend higher or lower, depending on which model ends up being favored in the coming days. Being so late in the forecast period, just kept with the NBM for the time being. Otherwise, the other big news of the forecast period is the temperatures. With more NW flow in place, this will advect cooler air into the region. Though daytime sunshine will still modify things a bit warmer throughout the period, it will be considerably cooler and less humid compared to this week. Highs Friday will start out in the mid and upper 80s, but by Saturday and Sunday, highs should only top out in the upper 70s and low 80s. Low to mid 80s will then be on tap for the rest of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 144 PM EDT WED AUG 7 2024 Largely VFR conditions are expected through the period. One exception will be very localized sub-VFR conditions in isolated showers this afternoon and early evening. Can't rule out having this affect TAF sites, but the probability at any given time and locations is too low to warrant addressing it in TAFs. The other item to consider is the potential for late night and early morning fog. While it will probably affect the deeper valleys, there is more uncertainty regarding TAF sites. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HAL LONG TERM...JMW AVIATION...HAL
Hazardous weather outlook, Aug 7, 4:41 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 441 PM EDT Wed Aug 7 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 441 PM EDT Wed Aug 7 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...through tonight. There is a slight chance of thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance of thunderstorms across the area on Thursday afternoon and evening. There is also a small potential of thunderstorms in some locations on Friday and Friday evening, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. HAL/JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:21 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 97 min |
Nearby
Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.